Florida, 2018

Tornadoes and Damaging Winds in Florida, November 2, 2018

November 2, 2018 · NWS TBW · 11 events in 4 counties and zones

A strong cold front pushed through the Florida peninsula during the afternoon hours on the 2nd. A squall-line associated with the front produced widespread damaging wind gusts along with multiple tornadoes embedded within the fast-moving line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.5 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong cold front pushed through the Florida peninsula during the afternoon hours on the 2nd. A squall-line associated with the front produced widespread damaging wind gusts along with multiple tornadoes embedded within the fast-moving line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Nov 2, 12:34 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 2, 12:34 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
134 PM EDT Fri Nov 2 2018

.AVIATION...
Cold front with showers and thunderstorms continues approaching
but it has slowed slightly and the convection has weakened and
become more scattered. However anticipate lowering CIGS and MVFR
TSRA with gusty winds at all terminals...generally in a 20Z to 24Z
window with VCSH into the evening and MVFR CIGS for most of the
night. Clearing late night and through the morning. Southerly
winds...robust at times...shift to N and NNE with diminishing
speeds Sat.

&&

.Prev Discussion... /issued 857 AM EDT Fri Nov 2 2018/

UPDATE...
Cold front...from Tallahassee southwestward across across
the Gulf...continues trekking toward us with a fairly solid
line of showers and storms ahead of it. A pre-frontal line
of showers and storms well in advance of the
front...stretches from near cedar Key to about 50 to 60
miles west of Tampa Bay. This line is trending down and has
slowed some. Considering that - have shifted the morning
convection back some in time and trimmed it down a bit in
coverage. In addition - some patchy fog has formed around
Tampa Bay and areas east and south. Have updated the
forecasts to reflect these changes.

MARINE...
Short term concern is patchy fog on and around Tampa Bay
waters but expect this to lift 10-11 AM. Otherwise advancing
front will provide shifting and increasing winds along with
isolated to scattered thunderstorms. An exercise caution
headline is in place for today in the north and may need to
be upgraded and expanded in later forecasts.

&&

.Preliminary Point Temps/PoPs...
TPA  61  76  65  82 /  60   0  20  70
FMY  69  80  70  85 /  50   0  20  50
GIF  61  75  66  83 /  60   0  30  70
SRQ  64  78  68  83 /  60   0  20  60
BKV  56  73  62  82 /  60   0  20  70
SPG  64  74  67  80 /  60   0  20  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Tuesday evening for
     Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...None.
&&

AVIATION...09/Rude
UPDATE/MARINE/FIRE WEATHER...09/Rude
Hazardous weather outlook, Nov 2, 4:01 AM EST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
501 AM EDT Fri Nov 2 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-022000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
501 AM EDT Fri Nov 2 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Isolated thunderstorms will be possible today as a cold front
moves south through the region. Some thunderstorms could be
strong to severe during the afternoon. Thunderstorms that develop
today will be capable of producing damaging winds gusts, locally
heavy rains, and occasional lightning strikes. If threatening
weather approaches your location, move indoors immediately.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated thunderstorms will be possible each day through the
period. Thunderstorms that develop will be capable of producing
strong gusty winds, locally heavy rains, and occasional deadly
lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather today and self activate if
needed.

McMichael

In the hours before

Special weather statement, Nov 2, 1:31 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
231 PM EDT FRI NOV 2 2018

FLZ050-149-151-249-251-021915-
Inland Pasco FL-Coastal Hillsborough FL-Pinellas FL-
Inland Hillsborough FL-Coastal Pasco FL-
231 PM EDT FRI NOV 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PASCO...PINELLAS AND
HILLSBOROUGH COUNTIES UNTIL 315 PM EDT...

At 226 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 30
miles west of Hudson to 20 miles west of Palm Harbor to 35
miles west of Anna Maria. Movement of these storms was
east at 50 mph.

If these storms do not weaken before reaching the coast...warnings
may become necessary for portions of Pasco...Pinellas...and
Hillsborough County. People in these areas...especially those with
outdoor activities or events should monitor the weather closely and
be prepared to take quick action should warnings be issued.

Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Temple Terrace, Seminole,
New Port Richey, Downtown Saint Petersburg, Hudson, Fort Desoto Park,
Holiday, Saint Petersburg, Lutz, St. Petersburg, St. Pete Beach, Palm
Harbor, New Port Richey East, Tampa International Airport, East
Lake-Orient Park and Egypt Lake-Leto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Ruskin.

&&

LAT...LON 2811 8288 2821 8291 2827 8281 2842 8272
      2841 8270 2843 8267 2843 8243 2766 8231
      2764 8235 2765 8255 2762 8256 2762 8261
      2758 8268 2755 8281 2758 8283 2772 8281
      2786 8291
TIME...MOT...LOC 1826Z 249DEG 42KT 2842 8319 2810 8309 2758 8334

TBW

The radar

The Tampa radar (KTBW), 36 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
November 2, 2:05 PM EST
Where
Pinellas County, 1.4 mi WSW of (Pie)st Pete/Clrwate
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
27.890, -82.700

Numerous downed trees reported at the corner of 49th Street and Ulmerton Road.

Tornado, Pinellas

When
November 2, 2:13 PM EST to 2:16 PM EST
Where
Pinellas County, 0.63 mi WNW of Seminole to 1.3 mi NE of Seminole
Rating
EF1
Path length
1.7 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
27.833, -82.790

Widespread damage was observed in two mobile home parks, and a condominium roof was torn off in addition to numerous downed trees and branches. One minor injury was reported in the area.

Thunderstorm Wind, Pinellas

When
November 2, 2:15 PM EST
Where
Pinellas County, 0.92 mi NE of Oakhurst
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
27.840, -82.790

Local amateur radio operators reported widespread downed trees along Park Blvd. between Seminole and Pinellas Park.

Tornado, Pasco

When
November 2, 2:17 PM EST to 2:18 PM EST
Where
Pasco County, 2.32 mi NW of New Port Rw Pasco Ar to 2.43 mi NNW of New Port Rw Pasco Ar
Rating
EF1
Path length
0.27 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
28.206, -82.653

Seven homes were damaged on Block Player Dr. in Port Richey. One sustained major damage with 4 others sustaining some structural damage. There were also numerous downed trees in the area.

Tornado, Hernando

When
November 2, 2:22 PM EST to 2:24 PM EST
Where
Hernando County, 2.22 mi ESE of Weeki Wachee Acres to 2.23 mi SE of Berkeley
Rating
EF1
Path length
0.71 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
28.468, -82.566

Local Emergency Management reported two roofs that sustained major damage from a tornado in Spring Hill with 15 additional homes having minor sustained minor damage.

Thunderstorm Wind, Pinellas

When
November 2, 2:22 PM EST
Where
Pinellas County, 0.92 mi NE of Oakhurst
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
27.840, -82.790

Local amateur radio operator reported damage to a mobile home near 65th Street and Seminole Blvd.

Tornado, Pasco

When
November 2, 2:24 PM EST to 2:25 PM EST
Where
Pasco County, 2.03 mi ENE of Gowers Corner to 1.42 mi ESE of Greenfield
Rating
EF1
Path length
0.78 mi
Path width
125 yd
Property damage
$27,000
Reported by
NWS Storm Survey
Coordinates
28.333, -82.470

A brief tornado occurred just north of State Road 52 in Pasco County. A barn sustained damage to the roof in which half of the roof was destroyed.

Thunderstorm Wind, Polk

When
November 2, 3:07 PM EST
Where
Polk County, 0.69 mi N of (Lal)lakeland Muni A
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
27.990, -82.020

A local amateur radio operator recorded a 65 mph wind gust in Lakeland Highlands area.

Thunderstorm Wind, Polk

When
November 2, 3:10 PM EST
Where
Polk County, Lakeland Highlands
Measured
57 kt (66 mph) estimated gust
Reported by
Mesonet
Coordinates
27.960, -81.950

A mesonet station, AR692, in south Lakeland recorded a wind gust of 66 mph.

Thunderstorm Wind, Polk

When
November 2, 3:12 PM EST
Where
Polk County, Polk City
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
28.180, -81.830

A local amateur radio operator had the roof off of his mobile home blown off.

Tornado, Pasco

When
November 2, 3:22 PM EST to 3:24 PM EST
Where
Pasco County, 0.83 mi SSE of Land O Lakes to 1.35 mi E of Land O Lakes
Rating
EF1
Path length
1.21 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
28.209, -82.455

A brief tornado occurred near Land O Lakes which condemned two homes due to significant roof damage. In addition, there were numerous downed trees in the vicinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyThe tornado archive for Florida, 2018Warnings in Florida, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785862, 785859, 785863, 785860, 785861, 785864, 786343, 785865, 785866, 785872, 786344.